Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Diarrhea, maroon substance in stools, mucus, ammonia smell. Weight loss and cramping. Have Crohns disease. Normal?

I am passing whole undigested food with diarrhea . Accompanied with this I also have a lot of maroon like substance and mucus and smells like ammonia . This started around 3 days ago. I m having weight loss over night and stomach cramping. I feel the urge to use to bathroom a lot. Most of what I eat its not digested at all it looks exactly how I swallowed it I eat very healthy. I got diagnosed with crohns disease about 2 months ago and I m on pentasa but it doesn t seem to be working. Another concern is i m also a T1 diabetic and for the past 2/3 days when this kicked in have been having a difficult time keeping my BG up even though ive adjusted my pump I m still constantly staying between average of 50-90 and beginning to spill small ketones. Is this normal for crohns disease?
Asked On : Thu, 15 Nov 2012
Answers:  2 Views:  333
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Gastroenterologist 's  Response
I see that your diagnosis of Crohn's disease was very recent and you have
been put on Pentasa as part of the treatment. I am not sure if you know
how much of your intestines are affected by Crohn's. Typically it affects
the last portion of the small bowel and the beginning of the large bowel,
the area called the ileo-cecal junction. But the disease can affect any
part of the digestive tract from mouth down to the anus. Maroon
colored stools are suggestive of colon involvement, Crohn's Colitis.
If your type-1 diabetes is well controlled, the diarrhea is probably
not from that, a condition called "Diabetic Enteropathy" due to lack
of digestive enzymes from your pancreas.
I am assuming you are on adequate dose of Pentasa.
From your response, this has not been effective.
It is possible that you could try other Mesalamine products such as
Asacol and see if the response is any better.
But, I think because of significant weight loss and presumably blood
loss, Crohn's seems to be active despite your therapy.
There is locally acting steroid called Budesonide which can bring on
remission if the mesalamine is not working. A 9mg. dose daily can
be effective.
There are other ways of treating by using what we call
"Immunomodulator " drugs such as 6-mercaptopurine or Azathiprine.
There are known side effects from this type of drugs.
Next is called "Biologicals" which are highly effective.
The most commonly used drug is Infliximab given as injection.
The best thing I would advice you is to see a gastroenterologist
who can asssess your situation properly and select appropriate
treatment that I have briefly mentioned above.
I wish you well.
Answered: Fri, 16 Nov 2012
I find this answer helpful
General Surgeon Dr. Biji Thomas George's  Response
You are having an acute episode of Crohns with a probable fistula formation with blind loop.
See a gastroenterologist immediately
Answered: Fri, 16 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor